South Dakota, 2018

Hail in South Dakota, August 3, 2018

August 3, 2018 · NWS ABR · 3 events in 1 county or zone

A thunderstorm brought penny to quarter size hail to the Watertown area in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A thunderstorm brought penny to quarter size hail to the Watertown area in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 11:38 AM CST, 54 minutes earlier.

Area forecast discussion, Aug 3, 11:38 AM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1238 PM CDT Fri Aug 3 2018

.UPDATE...
Issued at 1240 PM CDT Fri Aug 3 2018

Shower and thunderstorm activity has been a little easier to time
since 1630Z, when a more defined line of showers and a few
embedded thunderstorms developed from McPherson County down
through Stanley County. Still looks like most of the stronger
storms will hold off until closer to 21Z this afternoon across our
eastern counties, when surface temperatures are able to warm into
the mid 80s and higher. While hail and damaging winds will remain
the main threat, a tornado will be possible. The tornado risk is
mainly across our far northeast counties.

&&

.SHORT TERM...(Today and Tonight)
Issued at 347 AM CDT Fri Aug 3 2018

Strong to severe storms are possible this afternoon through this
evening in eastern SD and western MN.

An upper level ridge along with southerly flow in the lower levels
will bring heat and humidity into the region today with highs in the
80s and 90s. Dewpoints should reach the upper 60s, to perhaps the
low 70s in western MN. Surface base CAPE values will exceed 2500
J/KG by this afternoon, mainly along and east of the James River
Valley. A surface trough and weak front will cross the region later
this afternoon and should become the focal point for convective
development. Marginal shear could result in severe storms with
hail and damaging winds the main threats. The lack of upper level
support will limit the overall convective potential. The day one
outlook from SPC has the eastern portion of the CWA under a
slight risk, which looks reasonable. The severe threat should push
east of the CWA by 6Z with perhaps dry conditions the rest of the
night. Will maintain pops further west as some CAMS bring weak
convection into north central SD with an upper level trough.

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM CDT Fri Aug 3 2018

Saturday shows an upper level low pressure trough across the border
into Canada sliding east while strong westerly flow continues off
the Pacific over our region. Upper level forcing/cooling from the
trough in Canada along with a surface frontal boundary will keep
chances of thunderstorms in the forecast for Saturday and Saturday
night. The weak surface frontal boundary will remain across the
region into Monday night with weak short waves coming in from the
west. The best chances of storms will be mostly across the southern
part of the region as northwest flow strengthens possibly keeping
the northern cwa on the dry side. Otherwise, the models all show
upper level ridging building over the western U.S. through Thursday.
This should keep us on the eastern/subsident side of the ridge with
dry conditions expected from Tuesday through Thursday. Temperatures
through the long term are expected to be near to around 5 degrees
above normal from Saturday through Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1240 PM CDT Fri Aug 3 2018

VFR ceiling and vis will start the period. However, afternoon
showers and a few thunderstorms may lower those to MVFR early this
afternoon at both ABR and ATY. ATY has the higher chance of
getting to MVFR ceilings through the early evening hours, as
additional showers and storms develop ahead of a cold front across
the western Dakotas.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...KF
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...KF
Hazardous weather outlook, Aug 3, 3:38 AM CST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
438 AM CDT Fri Aug 3 2018

MNZ039-046-SDZ006>008-011-018>023-040945-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
438 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible later this afternoon through
this evening. Large hail and damaging winds will be the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storms are possible Saturday afternoon. Hail and damaging
winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SDZ003>005-009-010-015>017-033>037-045-048-051-040945-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
438 AM CDT Fri Aug 3 2018 /338 AM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Strong storms are possible this afternoon with hail and damaging
winds the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storms are possible Saturday afternoon. Hail and damaging
winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

SD

In the hours before

Special weather statement, Aug 3, 11:49 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1249 PM CDT FRI AUG 3 2018

SDZ019-020-022-031830-
Hamlin SD-Clark SD-Codington SD-
1249 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMLIN...EAST
CENTRAL CLARK AND SOUTHWESTERN CODINGTON COUNTIES UNTIL 130 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henry, or 13 miles east of Clark, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Henry, Hazel, Thomas, Kellerton Church, Long Lake, Goose Lake and
Tinkertown.

LAT...LON 4468 9733 4488 9762 4502 9745 4480 9715
TIME...MOT...LOC 1748Z 241DEG 12KT 4485 9747

Serr
Special weather statement, Aug 3, 12:18 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
118 PM CDT FRI AUG 3 2018

SDZ020-022-031900-
Hamlin SD-Codington SD-
118 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HAMLIN AND SOUTHERN
CODINGTON COUNTIES UNTIL 200 PM CDT...

At 117 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tinkertown to Sandy Shore Rec Area to near
Thomas. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Watertown, Rauville, Kranzburg, Watertown City Park, Pelican Lake,
Sandy Shore Rec Area, Lake Kampeska, Memorial Park Camping Site and
Goose Lake.

LAT...LON 4476 9711 4484 9723 4489 9739 4498 9718
      4498 9697 4489 9688 4488 9689 4487 9688
      4484 9688
TIME...MOT...LOC 1817Z 241DEG 15KT 4489 9735 4489 9721 4479 9711

Serr

The radar

The Aberdeen radar (KABR), 115 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Codington

When
August 3, 12:32 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.910, -97.170

Hail, Codington

When
August 3, 12:34 PM CST
Where
Codington County, 0.69 mi N of (Aty)watertown Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -97.150

Hail, Codington

When
August 3, 3:35 PM CST
Where
Codington County, 0.85 mi NW of Kranzburg
Measured
1 in hail
Reported by
Public
Coordinates
44.890, -96.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781466, 781468, 781469.